Nebraska, 2001

Flash Flood in Nebraska, July 19, 2001

July 19, 2001 · NWS OAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 2:00 AM CST, 5 hours earlier.

Area forecast discussion, Jul 19, 2:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT THU JUL 19 2001

MAIN FORECAST CHALLENGE IS TSTM THREAT.  TEMPS ARE SLIGHTLY LOWER
AND HEAT ADVISORY WILL NOT BE ISSUED.

SHORT TERM...SUBTROPICAL MOISTURE CONTINUES TO DEFINE THE REGION OF
ACTIVE THUNDERSTORM FORMATION...MAINLY AT NIGHT.  THERE WILL LIKELY
BE SOME LEFTOVERS DURING THE DAY...ESPECIALLY THIS MORNING...AND
WILL INTRODUCE IN ZONES FROM AROUND OMA SOUTH DEPENDING ON NWD
PROGRESS BEFORE ZONE ISSUANCE.  EXPECT LINGERING MID CLOUDS TO KEEP
A LID ON TEMPS TODAY...WITH COMBO OF TEMP AND DEW POINT STILL
UNCOMFORTABLE BUT BELOW HEAT ADVISORY CRITERIA.  DEPENDING ON
CLOUDS...TEMPS COULD EVEN RUN A LITTLE HOTTER IN THE NORTH.  IN ANY
CASE...WILL GO CLOSE TO PERSISTENCE FROM WED ON HIGHS.

TOMORROW NIGHT LOOKS LIKE A NEAR RE-RUN OF CURRENT CONDS.  DESPITE
AVN MODEL CONSISTENCY AS IT BLOWS UP THE FIRST WAVE...HAVE LITTLE
TRUST IN ANY OF THE RIDGE RUNNING SYSTEMS DEPICTED BY ANY OF THE
MODELS.  BEST FORECASTING TOOL IS THE LOCATION OF THE SUBTROPICAL
MOIST BAND...WHICH APPEARS TO LIFT ONLY VERY SLIGHTLY NORTH.  WILL
UP POPS MAINLY IN S AND CENTRAL ZONES.  BOTH AVN AND ETA GIVE OMA AN
IMPRESSIVE PW ABOVE 2 INCHES BY 12Z FRI.

NOT MUCH CHANGE IN THE LATER PDS...AT LEAST FROM WHAT THE MODELS
CURRENTLY INDICATE.  RIDGE SHARPENS SLIGHTLY AND SUBTROP PLUME SEEMS
TO MOVE FARTHER NW...SO THE SE COULD GET ENOUGH ADDITIONAL
INSOLATION FRIDAY FOR SOMEWHAT HOTTER TEMPS.  WILL ALSO BRING BETTER
POPS INTO THE NORTHERN ZONES FRIDAY NIGHT.

IN THE EXTENDED...NEXT WEEKEND LOOKS SOMEWHAT HOTTER AS UPPER RIDGE
INTENSIFIES AND SFC LOW TENDS TO STRENGTHEN IN WEST SD.  BEYOND
THAT...MODELS CONTINUE TO SHOW THE RIDGE TENDING TO FLATTEN AND
RETROGRESS.  WHILE THIS MAY ALLOW A SFC FRONT TO PUSH SOUTH...THE
MODELS KEEP PUTTING OFF SIGNIFICANT COOLING TO DAYS 6 AND 7.  MAFTER
THE THIRD DAY OF THIS...I AM WONDERING IF THEY SIMPLY CANNOT SEE
OVER THE HORIZON INTO A FAIRLY UNCHANGING HEAT WAVE.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Jul 19, 4:35 AM CST, 2 hours 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT THU JUL 19 2001

STORM SPOTTERS MAY BE NEEDED THIS EVENING OR TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.  THE BEST CHANCE OF SEVERE STORMS WILL
BE AFTER 8PM...ALONG AND SOUTH OF A LINE FROM COLUMBUS TO HARLAN
IOWA.

THUNDERSTORMS IN SOUTHEAST NEBRASKA THIS MORNING ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...BUT HEAVY RAIN MAY CAUSE SOME FLASH
FLOODING.

DAYTIME HEATING WILL CREATE ANOTHER HOT...HUMID...AND UNSTABLE
AIRMASS.  THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS EVENING
OR TONIGHT AS THE LOW LEVEL JET INCREASES OVER THE REGION.  THERE
MAY BE ENOUGH INSTABILITY AND WIND SHEAR TO PRODUCE THUNDERSTORMS
WITH DAMAGING WIND OR LARGE HAIL.  HEAVY RAIN AND FLOODING WILL ALSO
BE THREATS.

POLLACK
Local storm report, Jul 19, 5:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
657 AM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    5 SW FAIRBURY             NE   70 MPH TSTM GUST
07/18/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0720 PM    5 E FAIRBURY              NE   WIND DAMAGE
07/18/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT. SHED
                                          DESTROYED

0720 PM    FAIRBURY                  NE   WIND DAMAGE
07/18/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT. TREES DOWN,
                                          WINDOWS OUT AND ROOFS
                                          OFF OF TWO BUILDINGS.

0720 PM    FAIRBURY                  NE   70 MPH TSTM GUST
07/18/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0720 PM    5 E FAIRBURY              NE   70 MPH TSTM GUST
07/18/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0730 PM    VIRGINIA                  NE   60 MPH TSTM GUST
07/18/01   GAGE                           REPORTED BY STORM
                                          SPOTTER.

0755 PM    2 S ELLIS                 NE   70 MPH TSTM GUST
07/18/01   GAGE                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0755 PM    2 S ELLIS                 NE   WIND DAMAGE
07/18/01   GAGE                           REPORTED BY EMERGENCY
                                          MANAGEMENT. TREES DOWN.

0757 PM    1 E HARBINE               NE   60 MPH TSTM GUST
07/18/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0757 PM    1 W ELLIS                 NE   WIND DAMAGE
07/18/01   GAGE                           REPORTED BY EMERGENCY
                                          MANAGEMENT. LARGE TREE
                                          DOWN.

0820 PM    BEATRICE                  NE   WIND DAMAGE
07/18/01   GAGE                           REPORTED BY EMERGENCY
                                          MANAGEMENT. POWERLINES
                                          AND TREES DOWN

The radar

The Topeka radar (KTWX), 133 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richardson

When
July 19, 7:00 AM CST to 8:45 AM CST
Where
Richardson County, 4 mi SW of Falls City
Reported by
EMERGENCY MANAGER
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heavy rainfall in Richardson county, radar estimated over 3 inches in some locations, caused flash flooding along Walnut Creek southeast of Falls City. The flood waters affected mainly rural lowlands but did flood a county road near town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258955.